ackground: Liver injury evoked by drugs spans various clinical manifestations ranging from mild biochemical abnormalities to acute liver failure. Ceftriaxone is a third-generation cephalosporin often used in clinical practice for its long half-life, high tissue penetration rate, wide spectrum and good safety profile. Ceftriaxone, as other cephalosporins have little hepatotoxicity; however, few cases of toxic hepatitis induced by this antibiotic have been reported. Case Presentation: We describe a case of acute, drug-induced liver injury (‘hepatitis’) in a 77 years-old female patient treated with ceftriaxone for pneumonia. After 48 hours from antibiotic administration, clinical condition worsened with a clinical and laboratory profile compatible with an acute non cholestatic liver injury. Ceftriaxone administration was immediately stopped and the patient was treated with hydro-electrolyte replacement, high-flow oxygen, vitamin K infusion, steroids and proton-pump inhibitors with a progressive clinical improvement. Conclusions: Even if rare, a ceftriaxone-induced hepatotoxicity (confirmed by RUCAM score), should be considered when all other possible causes have been excluded.

A Case of Ceftriaxone-Induced Liver Injury and Literature Review

Guarino M.
Primo
Writing – Original Draft Preparation
;
Perna B.
Methodology
;
Pastorelli A.
Methodology
;
Caio G.
Methodology
;
Maritati M.
Conceptualization
;
De Giorgio R.
Penultimo
Writing – Review & Editing
;
Contini C
Ultimo
Writing – Review & Editing
2022

Abstract

ackground: Liver injury evoked by drugs spans various clinical manifestations ranging from mild biochemical abnormalities to acute liver failure. Ceftriaxone is a third-generation cephalosporin often used in clinical practice for its long half-life, high tissue penetration rate, wide spectrum and good safety profile. Ceftriaxone, as other cephalosporins have little hepatotoxicity; however, few cases of toxic hepatitis induced by this antibiotic have been reported. Case Presentation: We describe a case of acute, drug-induced liver injury (‘hepatitis’) in a 77 years-old female patient treated with ceftriaxone for pneumonia. After 48 hours from antibiotic administration, clinical condition worsened with a clinical and laboratory profile compatible with an acute non cholestatic liver injury. Ceftriaxone administration was immediately stopped and the patient was treated with hydro-electrolyte replacement, high-flow oxygen, vitamin K infusion, steroids and proton-pump inhibitors with a progressive clinical improvement. Conclusions: Even if rare, a ceftriaxone-induced hepatotoxicity (confirmed by RUCAM score), should be considered when all other possible causes have been excluded.
2022
Guarino, M.; Perna, B.; Pastorelli, A.; Bertolazzi, P.; Caio, G.; Maritati, M.; De Giorgio, R.; Contini, C
File in questo prodotto:
File Dimensione Formato  
Vol_30_2_2022_16.pdf

accesso aperto

Descrizione: versione editoriale
Tipologia: Full text (versione editoriale)
Licenza: PUBBLICO - Pubblico con Copyright
Dimensione 561.49 kB
Formato Adobe PDF
561.49 kB Adobe PDF Visualizza/Apri

I documenti in SFERA sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11392/2488843
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 4
  • ???jsp.display-item.citation.isi??? ND
social impact